Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2006, 10:40 AM CDT for Pembina County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2006, 10:40 AM CDT (15:40 UTC)
- Expired
- May 23, 2006, 11:14 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.7 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 231540 SVRFGF NDC067-231615- /O.NEW.KFGF.SV.W.0016.060523T1540Z-060523T1615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1040 AM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1115 AM CDT * AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHEAST OF WALHALLA...OR 26 MILES NORTHEAST OF LANGDON...MOVING TO THE EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEROY AT 1110 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4899 9793 4875 9792 4875 9747 4899 9749 $$ GODON
2 follow-up statements
000 WWUS53 KFGF 231601 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1058 AM CDT TUE MAY 23 2006 NDC067-231615- /O.CON.KFGF.SV.W.0016.000000T0000Z-060523T1615Z/ PEMBINA ND- 1058 AM CDT TUE MAY 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR NORTHWESTERN PEMBINA COUNTY... AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES NORTHWEST OF LEROY...OR 28 MILES NORTHEAST OF LANGDON...MOVING TO THE EAST AT 5 MPH. AT THIS POINT...ONLY PEA SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. THE PEA SIZE HAIL FELL 3 MILES NORTH OF WALHALLA AT 1057 AM CDT. THE SEVERE THUNDERSTORM WILL BE NEAR... LEROY AND 9 MILES NORTHWEST OF BACKOO BY 1115 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4899 9793 4875 9792 4875 9747 4899 9749 $$ GODON
000 WWUS53 KFGF 231614 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1115 AM CDT TUE MAY 23 2006 NDC067-231625- /O.CAN.KFGF.SV.W.0016.000000T0000Z-060523T1615Z/ PEMBINA ND- 1115 AM CDT TUE MAY 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PEMBINA COUNTY IS CANCELLED... AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES NORTHWEST OF LEROY...OR 29 MILES NORTHEAST OF LANGDON...MOVING TO THE EAST AT 5 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4899 9793 4875 9792 4875 9747 4899 9749 $$ GODON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:40 AM CDT, 1 hour earlier.
Area forecast discussion, May 23, 9:40 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 940 AM CDT TUE MAY 23 2006 .CURRENT OBSERVATIONAL OVERVIEW... 14Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MONTANA WITH ASSOCIATED TROUGH SOUTH INTO THE CENTRAL ROCKIES. FEATURE IS INDUCING STRONG SOUTHERLY PRESSURE GRADIENT OVER EASTERN DAKOTAS INTO MINNESOTA. LATEST WATER VAPOR IMAGERY SHOWED NEGATIVELY TILTED TROUGH OVER EASTERN WYOMING WITH RESULTANT DOWNSTREAM UPPER LEVEL RIDGING NOTED FROM EASTERN KANSAS NORTH INTO THE EASTERN DAKOTAS. KMVX RADAR TRENDS SHOWED SOME RESIDUAL CONVECTION FROM OVERNIGHT ACROSS NORTHEAST NORTH DAKOTA WITH MOVEMENT TO THE NORTHEAST. .SHORT TERM... MAIN FORECAST CHALLENGE THIS AFTERNOON CONCERNS CONVECTIVE CHANCES WITH RESPECT TO AREAL COVERAGE/INTENSITY. MODELS PRETTY MUCH IN AGREEMENT WITH RESPECT TO MODERATE INSTABILITY PARAMETERS SETTING UP OVER CWFA THIS AFTERNOON ESPECIALLY FROM THE VALLEY WEST. MAIN CHALLENGE IS DEGREE OF TRIGGER MECHANISM TO AID COMMENCEMENT OF CONVECTION. CIN/ CAPPING INVERSION IS EVIDENT INTO EARLY AFTERNOON BEFORE CAP ERODES. APPEARS S/W PULLING NORTHEAST FROM WYOMING SHOULD HELP ENHANCE LARGE SCALE ASCENT ACROSS THE WESTERN DAKOTAS THIS AFTERNOON. HOWEVER EAST INTO CWFA MUCH UNCERTAINTY CONTINUES TO ARISE. BASED ON THIS WILL CONTINUE WITH INHERITED POP ALIGNMENT FOR THIS AFTERNOON WITH GREATEST RISK ACROSS SOUTHEAST NORTH DAKOTA. RATHER PRONOUNCED SOUTHERLY PRESSURE GRADIENT SHOULD CONTINUE TO PROMOTE BREEZY CONDITIONS WITH WINDS GUSTING OVER 30 MPH AT TIMES. ALOT OF DEBRIS CLOUDINESS NOTED OVER CWFA ATTM DEGREE OF EROSION OF CLOUDS SHOULD HAVE LARGE PLAYER ON HIGHS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, May 23, 6:03 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 603 AM CDT TUE MAY 23 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 603 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST LIKELY TIME OF OCCURRENCE WILL BE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...STORMS MAY OCCUR AT ANY TIME. ISOLATED SEVERE HAIL AND WIND WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE. PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. TG
In the hours before
Local storm report, May 23, 8:40 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
840 AM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 6 N ROCKLAKE 48.88N 99.25W
05/23/2006 E1.00 INCH TOWNER ND PUBLIC
HAILED FROM 530 AM TO 535 AM CDT.
0650 AM HAIL 6 N ROCKLAKE 48.88N 99.25W
05/23/2006 E1.00 INCH TOWNER ND PUBLIC
&&
VGODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:34 AM CDT | Severe Thunderstorm Warning | FGF | Towner | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.